Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 73, NWS Salt Lake City, UT

August 25, 2006Emery County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 25, 2006, 3:48 PM MDT for Emery County, Utah. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2006, 3:48 PM MDT (21:48 UTC)
Expired
Aug 25, 2006, 4:45 PM MDT
In force
57 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Emery County, UT

The radar

The Grand Junction radar (KGJX), 209 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 3:50 PM MDTHAIL 0.75Huntington, UTPENNY SIZE HAIL FELL FOR 10 MINUTES FROM 350PM-400PM MDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2006-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2006-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 252148
SVRSLC
UTC015-252245-
/O.NEW.KSLC.SV.W.0073.060825T2148Z-060825T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
348 PM MDT FRI AUG 25 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN EMERY COUNTY IN UTAH...

* UNTIL 445 PM MDT.

* AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 13 MILES SOUTH OF
  CLAWSON...OR ABOUT 40 MILES SOUTHEAST OF MANTI...AND WAS MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUNTINGTON AROUND 400 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3899 11122 3890 11111 3879 11017 3888 11018
      3902 11016 3944 11003 3938 11095

$$

RG
1 follow-up statement
000 
WWUS55 KSLC 252212
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
409 PM MDT FRI AUG 25 2006

UTC015-252245-
/O.CON.KSLC.SV.W.0073.000000T0000Z-060825T2245Z/
EMERY UT-
409 PM MDT FRI AUG 25 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHERN EMERY COUNTY...

AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING 
HAIL UP TO THE SIZE OF A NICKEL.  THIS STORM WAS LOCATED 13 
MILES EAST OF MOLEN...OR ABOUT 37 MILES WEST OF GREEN RIVER...MOVING 
EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL EMERY COUNTY AT 420 PM MDT

THIS STORM WILL IMPACT PORTIONS OF THE SAN RAFAEL SWELL NORTH OF 
I-70.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3899 11122 3890 11111 3879 11017 3888 11018
      3902 11016 3944 11003 3938 11095

$$

RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:45 PM MDT, 3 minutes earlier.

Area forecast discussion, Aug 25, 3:45 PM MDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 PM MDT FRI AUG 25 2006

.SYNOPSIS...AN UPPER LEVEL LOW WILL SLOWLY MOVE ACROSS NORTHERN UTAH
THROUGH SATURDAY...BRINGING IN NOTICEABLE COOLER AIR. HIGH PRESSURE
WILL BUILD ACROSS THE REGION SUNDAY THROUGH EARLY NEXT WEEK.

&&

.DISCUSSION...LARGE SCALE ASCENT ACROSS THE EASTERN TWO-THIRDS OF
UTAH. POTENT SHORTWAVE AHEAD OF A CLOSED 500MB LOW OVER EASTERN
OREGON IS DIGGING SOUTHEASTWARD. UPPER LEVEL DIVERGENCE AND
INCREASING SHEAR OUT AHEAD OF THE TROUGH WORKING WITH DEEP MOISTURE
TO TRIGGER STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS FROM THE SALT
LAKE AND UTAH VALLEYS EASTWARD TO THE COLORADO BORDER. 12Z SOUNDING
SUPPORTED LARGE HAIL...BUT BUFR SOUNDINGS FOR THIS AFTERNOON
EVEN MORE IMPRESSIVE ACROSS NORTHERN UTAH WHERE THE MOIST AIR IS.
700-300MB SHEAR IN THE 40-50KT RANGE WOULD SUPPORT SOME ROTATING
STORMS AS WELL. EXPECT DYNAMICS TO BE STRONG ENOUGH TO KEEP ACTIVITY
GOING WELL INTO THE NIGHT.

THE TROF EXITS THE STATE BY 12Z SATURDAY...BUT BY THEN COOLING ALOFT
WILL HAVE BEGUN AS THE CLOSED LOW APPROACHES. SLIGHT DIFFERENCES IN
THE NAM/GFS...WITH THE NAM BEING SLIGHTLY DEEPER AND A BIT SLOWER.
GENERALLY AGREEMENT ON A COOLER...UNSTABLE DAY ON SATURDAY. FREEZING
LEVEL LOWERS TO ABOUT 11500FT SAT AFTERNOON AT SLC. COULD SEE A GOOD
AMOUNT OF SMALL HAIL REPORTS WITH AFTERNOON CONVECTION UNDER THE
COLD UPPER LOW.

THE LOW ROTATES THROUGH SAT NIGHT...WITH DRIER NORTHWESTERLY FLOW
DOMINATING SUNDAY. UPPER RIDGING MOVES BODILY OVER THE STATE MONDAY.
STRONG RETURN FLOW ON THE BACKSIDE OF THE RIDGE MOVES IN TUESDAY
WITH THE GUIDANCE SUGGESTING A QUICK WARMUP...BACK TO THE LOW TO MID
90S FOR NORTHERN UTAH VALLEYS.

&&

.FIRE WEATHER...DRY AIR CONTINUES TO MIX DOWN INTO THE SOUTHWEST
VALLEYS AHEAD OF THE COLD FRONT AND WINDS ARE TOUCHING CRITICAL
SPEEDS IN SEVERAL LOCATIONS. EXPECT RH TO CONTINUE FALLING THROUGH
THE REST OF THE AFTERNOON AND IT SHOULD REACH CRITICAL LEVELS OVER
THE FAR SOUTHWEST FOR A TIME BEFORE THE WINDS START TO RELAX. SO
HAVE LEFT RED FLAG WARNING UNCHANGED AND UP TIL 10PM. WETTING RAINS
ARE LIKELY WITH SOME OF THE LARGER STORMS OVER THE NORTH AND EAST
FOR THE REST OF TODAY THROUGH TONIGHT AND ARE POSSIBLE OVER THE
NORTH TOMORROW.

WINDS AND HUMIDITIES COULD LOCALLY REACH CRITICAL LEVELS AGAIN SOUTH
OF THE FRONT SATURDAY ALONG THE ARIZONA BORDER BUT THE REMAINDER OF
THE AREA NORTH OF THE FRONT WILL BE COOLER WITH HIGHER RH.

A STABLE DRY AIRMASS WITH PRIMARILY TERRAIN DRIVEN WINDS WILL BE
OVER THE AREA SUNDAY AS HIGH PRESSURE RETURNS.

&&

.AVIATION...CONVECTION CONTINUES TO DEVELOP OVER NORTHERN UTAH AND A
50 PERCENT CHANCE EXISTS THAT ANOTHER CELL WILL CROSS THE AIRFIELD
THIS EVENING. BEST CHANCE FOR GUSTY WINDS AT THE AIRPORT IS AFTER
SUNSET WHEN CELLS BEGIN TO DISSIPATE PROVIDED THEY REMAIN CLOSE
ENOUGH TO THE AIRFIELD. WINDS AT THE KSLC TERMINAL SHOULD REMAIN
NORTHERLY THROUGH SATURDAY MORNING WHEN A 30 PERCENT CHANCE THAT
SOUTHEAST DRAINAGE WINDS WILL FIGHT AGAINST THE PREDOMINANT
NORTHERLY FLOW BETWEEN 12Z AND 16Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 10PM MDT FOR FIRE WX ZONES 437 AND 439.
WY...NONE.

&&

SMITH...PUBLIC
WILENSKY...FIRE
YOUNG...AVIATION
Hazardous weather outlook, Aug 25, 9:00 AM MDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
900 AM MDT FRI AUG 25 2006

UTZ001>012-015-WYZ021-261200-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-
80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
900 AM MDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
WEST CENTRAL UTAH...AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER TROUGH WILL APPROACH THE REGION TONIGHT AND PUSH
A COLD FRONT ACROSS NORTHERN UTAH. SCATTERED THUNDERSTORMS WILL
DEVELOP AHEAD THIS COLD FRONT. SOME OF THE STORMS MAY CONTAIN HAIL
...GUSTY WINDS AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN UPPER TROUGH WILL SETTLE OVER NORTHERN UTAH ON SATURDAY
AND PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ALONG WITH
COOLER TEMPERATURES. DRIER WEATHER EXPECTED ON SUNDAY WHEN THE
SYSTEM DEPARTS TO THE EAST.

A SIGNIFICANT WARMING TREND WILL OCCUR EARLY NEXT WEEK WITH AN
INCREASE OF DAILY THUNDERSTORMS BEGINNING TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ013-014-016>021-261200-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
900 AM MDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH
AND SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT...MAINLY CENTRAL
AND EASTERN UTAH. BREEZY CONDITIONS AND LOWER HUMIDITY WILL RESULT IN
RED FLAG CONDITIONS FOR FAR SOUTHWEST UTAH TODAY. REFER TO FIRE
WEATHER FORECASTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN UPPER TROUGH WILL SETTLE OVER NORTHERN UTAH ON SATURDAY. A COLD
FRONT WILL CONTINUE THROUGH SOUTHEAST UTAH DURING SATURDAY
AFTERNOON WITH BREEZY CONDITIONS AHEAD OF THIS. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SATURDAY...ESPECIALLY
SOUTHEASTERN UTAH.

DRIER WEATHER IS EXPECTED ON SUNDAY WITH THE ONLY SHOWERS LINGERING
IN FAR EASTERN AREAS. A WARMING TREND WILL START MONDAY AND RETURNING
MOISTURE WILL INCREASE DAILY THUNDERSTORMS FOR TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TARDY

In the hours before

Local storm report, Aug 25, 3:15 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 PM MDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             CENTERVILLE             40.93N 111.89W
08/25/2006  E0.50 INCH       DAVIS              UT   NWS EMPLOYEE

            1/2 TO 3/4 INCH HAIL REPORTED NORTH OF CENTERVILLE.

0245 PM     HAIL             PLEASANT GROVE          40.37N 111.73W
08/25/2006  M0.50 INCH       UTAH               UT   TRAINED SPOTTER

            1/2 INCH HAIL REPORTED AT JUNIOR HIGH SCHOOL IN PLEASANT
            GROVE.

0300 PM     HAIL             S CENTERVILLE           40.93N 111.89W
08/25/2006  E1.00 INCH       DAVIS              UT   NEWSPAPER

            NEWSPAPER RELAYED REPORT OF PING-PONG SIZE HAIL FALLING
            SOMEWHERE BETWEEN BOUNTIFUL AND CENTERVILLE IN AN EARLIER
            STORM.

&&

EVC
Local storm report, Aug 25, 3:29 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
329 PM MDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             CENTERVILLE             40.93N 111.89W
08/25/2006  E0.50 INCH       DAVIS              UT   NWS EMPLOYEE

            1/2 TO 3/4 INCH HAIL REPORTED NORTH OF CENTERVILLE.

0245 PM     HAIL             PLEASANT GROVE          40.37N 111.73W
08/25/2006  M0.50 INCH       UTAH               UT   TRAINED SPOTTER

            1/2 INCH HAIL REPORTED AT JUNIOR HIGH SCHOOL IN PLEASANT
            GROVE.

0249 PM     HAIL             HELPER                  39.69N 110.86W
08/25/2006  E1.00 INCH       CARBON             UT   LAW ENFORCEMENT

            QUARTER INCH HAIL.

0300 PM     HAIL             S CENTERVILLE           40.93N 111.89W
08/25/2006  E1.00 INCH       DAVIS              UT   NEWSPAPER

            NEWSPAPER RELAYED REPORT OF PING-PONG SIZE HAIL FALLING
            SOMEWHERE BETWEEN BOUNTIFUL AND CENTERVILLE IN AN EARLIER
            STORM.

&&

EVC
Local storm report, Aug 25, 3:39 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
339 PM MDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             CENTERVILLE             40.93N 111.89W
08/25/2006  E0.50 INCH       DAVIS              UT   NWS EMPLOYEE

            1/2 TO 3/4 INCH HAIL REPORTED NORTH OF CENTERVILLE.

0245 PM     HAIL             PLEASANT GROVE          40.37N 111.73W
08/25/2006  M0.50 INCH       UTAH               UT   TRAINED SPOTTER

            1/2 INCH HAIL REPORTED AT JUNIOR HIGH SCHOOL IN PLEASANT
            GROVE.

0249 PM     HAIL             HELPER                  39.69N 110.86W
08/25/2006  E1.00 INCH       CARBON             UT   LAW ENFORCEMENT

            QUARTER INCH HAIL.

0300 PM     HAIL             S CENTERVILLE           40.93N 111.89W
08/25/2006  E1.00 INCH       DAVIS              UT   NEWSPAPER

            NEWSPAPER RELAYED REPORT OF PING-PONG SIZE HAIL FALLING
            SOMEWHERE BETWEEN BOUNTIFUL AND CENTERVILLE IN AN EARLIER
            STORM.

0330 PM     HAIL             3 NNE HEBER CITY        40.54N 111.38W
08/25/2006  E1.00 INCH       WASATCH            UT   PUBLIC

            QUARTER SIZE HAIL REPORTED NEAR JORDANELLE RESERVOIR.

&&

EVC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 4:25 AM MDTRed Flag WarningSLC18 hr
Aug 25, 2:06 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan39 min
Aug 25, 2:31 PM MDTSevere Thunderstorm WarningSLCCarbon44 min
Aug 25, 2:44 PM MDTFlash Flood WarningSLCCarbon3 hr
Aug 25, 3:01 PM MDTSevere Thunderstorm WarningSLCEmery, Sevier44 min
Aug 25, 3:17 PM MDTSevere Thunderstorm WarningSLCCarbon28 min
Aug 25, 3:58 PM MDTSevere Thunderstorm WarningSLCDuchesne32 min
Aug 25, 4:28 PM MDTSevere Thunderstorm WarningSLCCarbon28 min
Aug 25, 4:35 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele40 min
Aug 25, 4:46 PM MDTSevere Thunderstorm WarningSLCEmery59 min
Aug 25, 5:15 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele, Utah45 min
Aug 25, 5:46 PM MDTSevere Thunderstorm WarningSLCEmery33 min
Aug 25, 5:56 PM MDTSevere Thunderstorm WarningSLCJuab, Utah, Wasatch49 min

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.